Vermont, 2023

Flash Flooding in Vermont, July 7, 2023

July 7, 2023 · NWS BTV · 6 events in 6 counties and zones

Clusters of showers and thunderstorms crossed the Green Mountain state on July 7, 2023. Torrential downpours were frequent with some storms repeatedly training over the southern and central Green Mountains as well in portions of northeastern Vermont where, in some cases, considerable flash flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Clusters of showers and thunderstorms crossed the Green Mountain state on July 7, 2023. Torrential downpours were frequent with some storms repeatedly training over the southern and central Green Mountains as well in portions of northeastern Vermont where, in some cases, considerable flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 7, 12:46 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 7, 12:46 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
146 PM EDT Fri Jul 7 2023

.SYNOPSIS...
Clusters of strong to locally severe thunderstorms is expected
this afternoon and evening, gradually pushing eastward from
northern New York to New Hampshire during the day. Storms will
be capable of producing strong to damaging wind gusts and
isolated flash flooding, particularly along Essex County, New
York into central Vermont. After a foggy Friday night and
Saturday morning, garden variety showers and thunderstorms will
develop with more seasonable temperatures. Then, widespread
heavy rain is expected across a portion of the region late
Sunday into Monday. Above normal and humid weather conditions
are expected through the next several days.

&&

.NEAR TERM /THROUGH SATURDAY/...
145 PM UPDATE...

Flash flooding and scattered strong to isolated severe
thunderstorms are currently ongoing across much of North
Country, with roads being closed and reports of downed trees and
power lines. We currently have two active Flash Flood Warnings,
one across Essex County in NY and another over North Central VT.
Please closely monitor the weather if you have any outdoor
plans and always remember, turn around, don't drown. Flood Watch
for flash flooding continues through 10 PM this evening.

PREVIOUS DISCUSSION...
There's been a continued eastward shift in guidance, and radar
trends suggest that is going to be the case. The latest 3km NAM
forecast correctly has the idea of convection across northern
New York this morning, where thunderstorms are ongoing in the
St. Lawrence Valley. This is indicative of our favorable
environment for storms today, but the faster arrival of the
front will lead to the greatest activity late morning through
mid-afternoon, perhaps before it can tap into the best diurnal
instability and removes it out ahead of the best upper level
dynamics.

It will be an active weather day for the forecast area. Showers
and localized thunderstorms have been popping intermittently
across northern New York ahead of the incoming frontal boundary.
Overall, timing has sped up just a bit, shifting the focus
somewhat eastwards.

Heavy rainfall will be the greatest potential concern this evening.
The latest HREF run indicates a 30% probability of exceeding 3
hourly rainfall rates up to three inches from Essex County, NY and
east into Washington/Lamoille Counties of Vermont. This translates
well with WPC's slight risk for excessive rainfall (Level 2 of 4).
Corfidi vectors suggest slow storm motions, all while PWATs approach
2 inches, with warm cloud depths to nearly 12000 ft. In addition to
impacts to poor and urban drainage basins, there could be a few
road/culvert washouts. For additional details, please refer to the
hydro discussion below.

Strong to locally severe storms are still on tap today, with a
weakening frontal boundary and strong upper level divergence
supporting tall thunderstorms capable of downbursts approaching or
just exceeding 60 mph, especially where lake breezes enhance
directional shear and where converging outflow boundaries near any
foothills could produce more vigorous updrafts. The slightly faster
timing could mean storms initiate before attaining the best
instability today, but the potential still looks reasonable enough
with a marginal risk outlook (Level 1 of 5) over much of the region.
The latest HREF does suggest a modest probability of strong updrafts
across the region, and the experimental neural network forecast
continues to suggest 10 to 20 percent probabilities.

For tonight, widespread fog appears likely. With the front washing
out, we end up in an area of light, but convergent surface winds. A
subtle shortwave ridge slides in with a weak surface high to our
southwest overnight, and forecast guidance suggests blossoming fog.
With the precipitation and drier mid-level air behind the front, it
will not be difficult to cool below crossover temperatures. We'll
have to monitor, as the potential looks more widespread than just
our favored valley locations for whether we want to issue any
headlines.

Saturday will be cooler (upper 70s to mid 80s) as weak high pressure
works its way east and PWATs fall to about 1.25"-1.5". Latest
guidance suggests a trend towards a stronger shortwave lifting into
the area, and with surface confluence, this should spark convective
activity between weak 750-1250 J/kg of CAPE and a bit of support
from isentropic upglide. Tall, skinny CAPE profiles suggest heavy
rainfall will continue to be the main concern, but without a
modified tropical air mass, storms will not be quite as efficient
rainfall producers.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 1222 PM EDT Friday...Main focus for the short term will be
another round of widespread moderate to heavy rain, particularly
late Sunday afternoon into Monday. Flood Watches may be needed.

Lingering convective activity will wane Saturday evening, leaving
mostly cloudy skies and muggy conditions overnight. There should be
a brief break in the precipitation late Saturday night into Sunday
morning, but yet more rain is expected by late Sunday
afternoon/evening. We'll remain on the eastern periphery of an upper
low centered over far northern Manitoba/Ontario, and the resultant
southwest flow will keep deep moisture streaming into the Northeast
CONUS during this timeframe. PWATs will approach or even exceed 1.75
inches; combined with warm cloud depths around 11 kft will allow for
very efficient rainfall processes. Meanwhile, impressive dual jet
structure and an upper shortwave rotating around the low will
provide ample lift. At the surface, expect low pressure to develop
near the coast by Monday morning, with a frontal boundary/surface
trough extending northward into northern New England. Hence, expect
showers/embedded thunder to develop Sunday afternoon, becoming
widespread and heavy, focusing in the vicinity of the aforementioned
surface boundary/trough. There's still some question in exactly
where this boundary, and the axis of heaviest precipitation, will
set up, though model consensus seems to be honing in on eastern
VT/western NH. This will need to be monitored closely. The
precipitation will persist through much of the day Monday, finally
lifting out late in the day as the shortwave and front exit to the
east. Total rainfall amounts of 1 to 3 inches are looking fairly
likely, with locally higher amounts possible. Please see the
Hydrology section below for further details and potential impacts.

The rain aside, humid conditions will persist early next week,
though daytime temperatures will be a bit cooler than what we've
been experiencing recently given the expected cloud cover. This will
also keep overnight lows on the mild side, mainly in the 60s, and
wouldn't be surprised if some spots have trouble cooling below 70F.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 1222 PM EDT Friday...We will remain under cyclonic flow as an
upper low pinwheels in the vicinity of Hudson Bay. Multiple
shortwaves will lift through the southwest flow overhead, keeping
the periodic threat of showers and thunderstorms for much of the
week. Temperatures will remain near or above normal. Right now
Wednesday looks to be the warmest day as highs will once again reach
into the mid to upper 80s, though this will depend on
timing/placement of the aforementioned shortwaves and any
associated frontal boundaries and precipitation. Given the
inherent uncertainty in forecasting these types of features,
have continued to stay close to the NBM for with this forecast
package.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...Strong to severe thunderstorms have
developed across northern NY and VT, with torrential rainfall
also being observed. Outside of any storms, ceilings should
remain at or above 5000 ft agl, with south to southwest winds
around 5 to 10 knots. Rain showers should be ending around 02z,
with areas of 1/2SM to 4SM fog quickly developing across all
terminals.

Outlook...

Saturday: VFR. Chance SHRA, Chance TSRA.
Saturday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA, Slight chance TSRA.
Sunday: Mainly VFR, with local IFR possible. Chance SHRA, Chance
TSRA.
Sunday Night: Mainly VFR, with local IFR possible. Likely RA,
Chance SHRA.
Monday: Mainly MVFR, with local IFR possible. Likely RA, Chance
SHRA.
Monday Night: MVFR/IFR conditions possible. Chance SHRA.
Tuesday: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.

&&

.HYDROLOGY...
*** FLOOD WATCH FOR POTENTIAL FLASH FLOODING HAS BEEN ISSUED FOR
 MUCH OF NORTHERN NY AND VT THIS AFTERNOON INTO EVENING ***

The threat of flooding will exist today right into early next
week as several rounds of heavy rainfall are expected. Showers
and thunderstorms today will be capable of producing localized
amounts of 2 inches or more, particularly in an area stretching
from Essex County, NY to Washington County, VT. Additional
convective activity is then expected on Saturday. Soils are
already very saturated, and rainfall rates in excess of 1 inch
per hour will be likely with any showers/thunderstorms.
Therefore, it will not take much for any rain to turn toward
pure runoff, especially in areas that see training of storms
this afternoon and/or multiple rounds of precipitation today and
Saturday. Flash flooding will be possible, especially in more
urban areas, areas with steep terrain, and locations along fast-
responding small creeks and streams. Mainstem river flooding is
less likely for Friday/Saturday, though this will depend on
where the heaviest rainfall occurs.

All that being said, current thinking is that the Friday/Saturday
precipitation will at the least serve as a primer for late Sunday,
Sunday night, and Monday as additional widespread moderate to heavy
rain will affect nearly the entire forecast area, mainly from the
Adirondacks eastward. Not only will flash flooding again be possible
(especially late Sunday and Sunday night), the threat of mainstem
river flooding will also increase as saturated soils increase runoff
into waterways. At this time, waterways such as the Ausable,
Winooski, and Otter Creek have the highest potential of reaching
flood stage. Trends will need to be watched closely over the next
few days.

Please keep a close eye on the forecast and rainfall trends today,
over the weekend, and into early next week, especially if you live,
travel, or work in flood prone areas.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch until 10 PM EDT this evening for VTZ001>010-
     016>018.
NY...Flood Watch until 10 PM EDT this evening for NYZ028-030-031-
     034-035.

&&

SYNOPSIS...Haynes
NEAR TERM...Chai/Haynes
SHORT TERM...Hastings
LONG TERM...Hastings/Verasamy
AVIATION...Chai/Haynes
HYDROLOGY...Chai/Hastings
Hazardous weather outlook, Jul 7, 2:09 AM EST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
309 AM EDT Fri Jul 7 2023

NYZ026>031-034-035-087-VTZ001>011-016>021-080715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
309 AM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Scattered to numerous showers with locally strong to severe
thunderstorms are expected to develop this afternoon and evening.
Very heavy rainfall is expected to be the main weather concern. In
particular, a strip of 2 inches or greater is possible near Essex
County, New York and Washington County in Vermont. This will lead to
the potential for washed out roads and culverts along steep terrain
and urban areas near fast responding creeks and streams.

A few storms will be capable of damaging wind gusts and small to
near severe hail this afternoon and evening as well this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Late Sunday into Monday, additional moderate to heavy rainfall is
expected to impact the region over saturated soils, leading to
potential flash flooding impacts. Mainstem river rises will also be
possible. Please keep an eye on the forecast rainfall trends this
weekend, especially if you live, travel, or work in flood prone
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Jul 7, 11:35 AM EST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
1235 PM EDT Fri Jul 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     Tstm Wnd Dmg     Wadhams                 44.23N  73.47W
07/07/2023                   Essex              NY   911 Call Center

            Trees and wires down in Wadhams.

&&

Event Number BTV2301664

taber
Local storm report, Jul 7, 12:08 PM EST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
108 PM EDT Fri Jul 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     Tstm Wnd Dmg     1 S Whallonsburg        44.25N  73.40W
07/07/2023                   Essex              NY   Public

            Trees down, windows blown out, and other property
            damage.

&&

Event Number BTV2301665

taber
Local storm report, Jul 7, 12:20 PM EST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
120 PM EDT Fri Jul 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     Tstm Wnd Dmg     2 S Worcester           44.34N  72.55W
07/07/2023                   Washington         VT   Dept of Highways

            Trees on wires near the intersection of route 12 and
            Keyser road.

&&

Event Number BTV2301666

taber
Local storm report, Jul 7, 12:32 PM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
132 PM EDT Fri Jul 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     Tstm Wnd Dmg     Garfield                44.60N  72.54W
07/07/2023                   Lamoille           VT   Public

            Several trees down near Green River Reservoir.

&&

Event Number BTV2301667

taber
Local storm report, Jul 7, 12:47 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
147 PM EDT Fri Jul 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Hail             2 E Danville            44.42N  72.09W
07/07/2023  E1.00 inch       Caledonia          VT   Fire Dept/Rescue

&&

Event Number BTV2301668

taber
Local storm report, Jul 7, 12:48 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
148 PM EDT Fri Jul 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Tstm Wnd Dmg     2 E Danville            44.42N  72.09W
07/07/2023                   Caledonia          VT   Fire Dept/Rescue

            Multiple fire calls for trees and wires down near
            Danville.

&&

Event Number BTV2301669

taber

The radar

The Burlington radar (KCXX), 53 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
July 7, 1:00 PM EST to 3:15 PM EST
Where
Washington County, 1.02 mi ENE of Putnamville to 3.5 mi N of Woodbury
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
44.336, -72.551

Training thunderstorms produced between 2 and 4 inches of rainfall during the early afternoon hours on July 7, 2023. Public reports of several road washouts were received, mainly in the Worcester, VT area.

Flash Flood, Caledonia

When
July 7, 2:00 PM EST to 3:45 PM EST
Where
Caledonia County, 1.14 mi ESE of Danville to 0.58 mi WSW of St Johnsbury
Cause
Heavy Rain
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
44.414, -72.108

Danville volunteer fire department reported Parker Rd. washed out due to flash flooding at the Whiteman Brook crossing. Other later reports of flooding were received in the town, but details remain unclear.

Flash Flood, Essex

When
July 7, 2:00 PM EST to 4:15 PM EST
Where
Essex County, 1.19 mi SSE of Beecher Falls to 0.8 mi SE of Beecher Falls
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
45.004, -71.493

Town office reported flash flooding and River Rd. closed just east of Beecher Falls, VT during late afternoon on the 7th.

Flash Flood, Rutland

When
July 7, 2:47 PM EST to 5:45 PM EST
Where
Rutland County, 2.76 mi SW of Killington to 1.83 mi NE of North Shrewsbury
Cause
Heavy Rain
Property damage
$200,000
Reported by
Department of Highways
Coordinates
43.645, -72.813

Training thunderstorms with torrential rainfall affected portions of Rutland and Windsor Counties during the afternoon and early evening on July 7, 2023 leading to areas of flash flooding and one considerable landslide on Route 4 near Mission Farm Road in Killington. Area rainfall amounts of 1 to 3 inches were observed within the Flash Flood Warning area with a core of 3 to 5 inch totals noted in the Killington/Bridgewater areas.

Flash Flood, Windsor

When
July 7, 3:00 PM EST to 6:00 PM EST
Where
Windsor County, 1.17 mi NW of The Is to 0.9 mi ESE of The Is
Cause
Heavy Rain
Property damage
$25,000
Reported by
Post Office
Coordinates
43.262, -72.817

Local post office reported pavement and culvert washout on Middle Rd. in Weston, VT.

Flash Flood, Orange

When
July 7, 3:15 PM EST to 6:00 PM EST
Where
Orange County, 1.5 mi NE of Brookfield to 2.4 mi ENE of Williamstown
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
44.063, -72.575

Highway Dept. and EM reported flash flooding with road closures and a few culvert washouts on Route 14 in and south of Williamstown, VT during the late afternoon hours on the 7th.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109035, 1109037, 1109042, 1109045, 1109047, 1109051.